Pennsylvania, 2009

Strong Wind in Pennsylvania, May 10, 2009

May 10, 2009 · NWS PHI · 1 event in 1 county or zone

Gusty west winds prevailed across eastern Pennsylvania on the 10th. Peak wind gusts averaged 30 to 40 mph and caused isolated damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Gusty west winds prevailed across eastern Pennsylvania on the 10th. Peak wind gusts averaged 30 to 40 mph and caused isolated damage. In Berks County, in Cumru Township, a downed tree on Pennsylvania State Route 10 just north of Pennsylvania State Route 724 blocked the roadway from 4 p.m. EDT until 530 p.m. EDT. The peak wind gust on the 10th at Reading Regional Airport was 33 mph. The peak wind gust at Philadelphia International Airport was 35 mph. The strong west winds were caused by the pressure difference between an intensifying low pressure system moving through the Canadian Maritimes and a high pressure system moving east from the northern Plain States.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 10, 2:45 AM EST, 6 hours 15 minutes earlier.

Area forecast discussion, May 10, 2:45 AM EST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
345 AM EDT SUN MAY 10 2009

.SYNOPSIS...
HIGH PRESSURE WILL BUILD IN FROM THE WEST FOR TODAY AND FOR MUCH OF
THE EARLY AND MIDDLE PARTS OF THE NEW WEEK.  HOWEVER, A WEAK
DISTURBANCE IN THE UPPER ATMOSPHERE MAY PASS OVERHEAD ON TUESDAY.
A COLD FRONT FROM THE NORTHWEST IS EXPECTED TO REACH OUR REGION ON
THURSDAY NIGHT.  HIGH PRESSURE SHOULD FOLLOW FOR FRIDAY AND
SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
COOLER AND DRIER AIR WILL CONTINUE TO BUILD INTO OUR REGION TODAY ON
A GUSTY WEST WIND.  WE ARE EXPECTING WIND GUSTS UP AROUND 30 MPH
TODAY ALONG WITH AFTERNOON TEMPERATURES RISING INTO THE 60S AT MOST
LOCATIONS.

THERE WAS SOME STRATOCUMULUS AND ALTOCUMULUS NEAR OUR NORTHERN
COUNTIES EARLY THIS MORNING, AND SOME HIGH CLOUDS OVER OUR SOUTHERN
COUNTIES.  WHILE PATCHY CLOUDS MAY PASS OVERHEAD FROM TIME TO TIME
TODAY, THE DAY SHOULD BE MOSTLY SUNNY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
MAINLY DRY WEATHER IS EXPECTED DURING THE SHORT TERM PERIOD WITH
NEAR NORMAL TEMPERATURES.

HIGH PRESSURE SHOULD BE IN CONTROL FOR TODAY AND TONIGHT.  AN UPPER
LEVEL SHORT WAVE IS FORECAST TO APPROACH FROM THE NORTHWEST ON
MONDAY AND MONDAY NIGHT AND IT SHOULD PASS OVERHEAD ON TUESDAY.  IT
COULD BRING A FEW CLOUDS TO OUR REGION.  ALSO, WE HAVE INCLUDED
SOME SLIGHT CHANCE POPS DURING THE EARLY WEEK PERIOD TO COVER THE
OUTSIDE POSSIBILITY THAT SOME SPOTTY LIGHT RAIN COULD FALL.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
ONCE THE UPPER LEVEL SHORT WAVE PASSES TO OUR EAST ON TUESDAY NIGHT,
THE MAIN AREA OF HIGH PRESSURE SHOULD BUILD ACROSS OUR REGION.  AN
UPPER LEVEL RIDGE AXIS IS FORECAST TO PASS OVERHEAD EARLY ON
THURSDAY, FOLLOWED BY A WEAK SHORT WAVE AND ITS ASSOCIATED SURFACE
COLD FRONT ON THURSDAY NIGHT.  WE HAVE CONTINUED TO INCLUDE CHANCE
POPS, MAINLY FOR THURSDAY INTO THURSDAY NIGHT.

HIGH PRESSURE, AT THE SURFACE AND ALOFT, SHOULD BUILD IN FROM THE
WEST FOR FRIDAY AND SATURDAY.

&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

VFR CONDITIONS WILL CONTINUE THROUGH AT LEAST TONIGHT. COOL DRY AIR
WILL WILL CONTINUE TO MOVE OVER THE REGION. ALTHOUGH SOME CU/SC MAY
DEVELOP TODAY, THE AIRMASS IS TOO DRY TO SUPPORT ANYTHING MORE THAN
FEW TO SCATTERED CLOUDS.

BRISK WEST TO NORTHWEST WINDS WILL CONTINUE TODAY AS WE CONTINUE TO
GET DOWNWARD TRANSFER OF MOMENTUM DUE TO MIXING. TONIGHT, WINDS
SHOULD DROP UNDER 10 MPH.

OUTLOOK...
THE NEXT CHANCE OF SHOWERS OR TSTMS IS THURSDAY.

&&

.MARINE...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL OF OUR COASTAL WATERS
TONIGHT THROUGH TONIGHT AS MUCH COOLER AIR MOVES OVER THE REGION. A
DOWNWARD TRANSFER OF MOMENTUM DUE TO MIXING TODAY SHOULD ALLOW GUSTY
WINDS TO 30 KT WITH SOME INFREQUENT GUSTS TO 35 KT POSSIBLE. THE
GRADIENT WEAKENS TONIGHT, BUT WITH COLDER AIR ON THE WATERS, GUSTY
WINDS SHOULD CONTINUE THROUGH AT LEAST MIDNIGHT BEFORE DIMINISHING
BELOW 25 KT BY MORNING.

HIGH PRESSURE WITH TRANQUIL CONDITIONS WILL THEN DOMINATE THROUGH
WEDNESDAY BEFORE MOVING OFFSHORE ON THURSDAY. A COLD FRONT WILL
APPROACH FROM THE WEST LATE THUR NIGHT, AND SOME MOISTURE WELL AHEAD
OF THE FRONT COULD ALLOW FOR SOME SHOWERS OR TSTMS ON THU.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT MONDAY FOR ANZ430-431-
     450>455.

&&

SYNOPSIS/NEAR TERM/SHORT TERM/LONG TERM...IOVINO
AVIATION/MARINE...STAUBER
Hazardous weather outlook, May 10, 2:00 AM EST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
300 AM EDT SUN MAY 10 2009

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-111000-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
300 AM EDT SUN MAY 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN PENNSYLVANIA
AND NEW JERSEY, DELAWARE AND NORTHEASTERN MARYLAND.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-111000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
300 AM EDT SUN MAY 10 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS OF NEW
JERSEY AND DELAWARE AND FOR DELAWARE BAY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Berks

When
May 10, 9:00 AM EST to 5:00 PM EST
Where
Berks forecast zone
Measured
29 kt (33 mph) measured gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
40.416, -75.926 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167928.